Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2013, 3:32 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2013, 3:32 PM MST (22:32 UTC)
- Expired
- Jul 20, 2013, 4:15 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS55 KTWC 202232 SVRTWC AZC019-202315- /O.NEW.KTWC.SV.W.0046.130720T2232Z-130720T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 332 PM MST SAT JUL 20 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 415 PM MST * AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF THREE POINTS...OR 14 MILES SOUTHWEST OF TUCSON...AND MOVING WEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK WEST...SAN PEDRO AND PICTURE ROCKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3209 11149 3237 11134 3229 11091 3198 11112 TIME...MOT...LOC 2232Z 107DEG 9KT 3215 11118 $$ GL
2 follow-up statements
064 WWUS55 KTWC 202256 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 356 PM MST SAT JUL 20 2013 AZC019-202315- /O.CON.KTWC.SV.W.0046.000000T0000Z-130720T2315Z/ PIMA AZ- 356 PM MST SAT JUL 20 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR CENTRAL PIMA COUNTY... AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF RYAN FIELD...OR 17 MILES SOUTH OF MARANA...MOVING WEST AT 10 MPH. LAT...LON 3231 11101 3202 11124 3209 11149 3237 11134 TIME...MOT...LOC 2256Z 109DEG 10KT 3219 11129 $$ GL
142 WWUS55 KTWC 202308 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 408 PM MST SAT JUL 20 2013 AZC019-202318- /O.EXP.KTWC.SV.W.0046.000000T0000Z-130720T2315Z/ PIMA AZ- 408 PM MST SAT JUL 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 415 PM MST... THE SEVERE THUNDERSTORM NORTH OF THREE POINTS HAS WEAKENED BELOW SEVERE THRESHOLDS...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3231 11101 3202 11124 3209 11149 3237 11134 TIME...MOT...LOC 2308Z 106DEG 15KT 3221 11142 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:29 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 20, 2:29 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 229 PM MST SAT JUL 20 2013 .SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK. && .DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT 15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT FROM THESE STORMS TODAY. THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY. OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM ACTIVITY THROUGH AT LEAST FRIDAY. && .AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE EVENING...BECOMING MORE ISOLATED AFT 21/03Z. EXPECT MVFR CIGS AND VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA. CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060 SCT-BKN100. SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS THAN 10 KTS THRU SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA && .FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY AS IT SLOWLY MOVES WEST. THIS MOISTURE AND THE RESULTANT INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY EVENING. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND ERRATIC WINDS. NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO STORM OUTFLOWS. THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER OVER THE REGION. ANOTHER EASTERLY WAVE WILL ENHANCE THE CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT PASSES BY TO THE SOUTH. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 20, 2:08 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 208 PM MST SAT JUL 20 2013 AZZ503-504-507-513-514-202200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 208 PM MST SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM MST... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15 MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA... TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION. LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054 TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096 GL
Local storm report, Jul 20, 3:32 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 7 ESE TUCSON 32.20N 110.83W
07/20/2013 PIMA AZ TWITTER
POWER LINES DOWN AT IRVINGTON AND HOUGHTON. ALSO REPORT
OF A TREE DOWN AT PANTANO CHRISTIAN CHURCH.
&&
EVENT NUMBER TWC1300062
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 19, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 19, 5:57 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 19, 8:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 20, 3:53 AM MST | Special Weather Statement | TWC | 52 min | |
| Jul 20, 2:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 20, 2:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 20, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 20, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 56 min |
| Jul 20, 3:13 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 59 min |
| Jul 20, 3:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 20, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 20, 4:12 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 70 min |
| Jul 20, 4:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 20, 4:39 PM MST | Special Weather Statement | TWC | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.